Iowa, 2018Flooding in Iowa, June 26 to 30, 2018
June 26 to 30, 2018 · NWS ARX · 2 events in 1 county or zone
After several heavy rain events in June across the Upper Midwest, floodwaters worked down the Mississippi River. Flooding occurred in late June at McGregor and Guttenberg (Clayton County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After several heavy rain events in June across the Upper Midwest, floodwaters worked down the Mississippi River. Flooding occurred in late June at McGregor and Guttenberg (Clayton County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 25, 10:41 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 25, 10:41 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1141 PM CDT Mon Jun 25 2018
.SHORT TERM...(Tonight through Tuesday)
Issued at 143 PM CDT Mon Jun 25 2018
Relatively quiet today as high pressure over the Great Lakes was
exerting its influence on our forecast area. Under mostly to partly
sunny skies, temperatures this afternoon ranged from the middle 70s
to near 80.
For tonight, closed low over the Central Plains will move into
northern IA This will spread showers and scattered thunderstorms
into northeast IA/southeast MN by later this evening and then east
of the Mississippi River after midnight. Some of this rainfall could
be locally heavy at times as increasing 925-850mb moisture transport
push precipitable into the 1.25-1.75 inch range.
Showers and storms continue Tuesday as the low spins overhead. Was
concerned yesterday for the potential of organized severe storms, but
latest model trends have better shear profiles farther south of the
area across central IA into Illinois. On the otherhand, localized
heavy rain potential still exists over us as precipitable values max
out in the 1.5 to 2 inch range. Will have to watch this closely
given moist soils and elevated river levels.
The low pulls and bulk of showers/storms pull off to the east
Tuesday evening with rain pretty much out of the area around
midnight or soon after.
.LONG TERM...(Tuesday night through Monday)
Issued at 143 PM CDT Mon Jun 25 2018
Main forecast concerns in the long term are on building heat late
this week into the weekend. Thunderstorm chances also return this
weekend.
Weak high pressure moves across the Upper Mississippi River Valley
on Wednesday with quiet weather expected. Upper level ridging then
builds over the region with building heat Thursday into Friday along
with increasing southerly flow at the surface. NAEFS Mean 850 mb
temperatures climb to 24 to 25 C. This produces an 850 mb
standardized anomalies of 2 to 2.5 across much of the area, so it's
going to be hot. Surface temperatures are expected to climb into the
upper 80s to mid 90s. Dew points will be in the lower 70s. The
combination of these hot temperatures and higher dew points will
lead to afternoon and early evening heat index readings of 95 to
105. A heat advisory may be needed. Looking ahead to the weekend,
shower and thunderstorm chances return. It looks more active, but
it's difficult to determine if there would be a severe weather
threat at this time. The most likely timeframe for showers and
storms appears to be late Saturday afternoon through Sunday.
Saturday will be another very warm and humid day with afternoon heat
index readings in the 90s to near 100.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1140 PM CDT Mon Jun 25 2018
The first round of showers is just starting to move into northeast
Iowa late this evening. As the upper level low continues to move
across Iowa overnight, the forcing will continue to slowly
increase allowing a couple rounds of showers and possible a few
storms to move over the area. Initially conditions will be VFR,
but these will diminish to MVFR with some IFR ceilings possible
late tonight into Tuesday morning. Most of the showers should be
east of both airports by late Tuesday afternoon as the upper
level low moves over southern Wisconsin, but look for ceilings to
remain MVFR into Tuesday evening. Do not plan to include any
thunder as the CAPE looks to be very limited with this system.
There could be some embedded thunder though with the showers that
may require this to be added with later updates.
&&
.HYDROLOGY...
Issued at 143 PM CDT Mon Jun 25 2018
Minor flooding will continue along the Mississippi River through
this week. See the latest flood statements for current river
forecasts on our web site at www.weather.gov/lacrosse.
The potential for heavier rainfall exists tonight into Tuesday as a
slow moving storm system spreads showers and storms into our area.
Precipitable water values of 1.5-2 inches will allow for the
potential of heavy downpours/rainfall from any shower or storm. With
the already moist soils from recent rains...river rises are expected
along with the possibility of some localized flooding.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...DAS
LONG TERM...Wetenkamp
AVIATION...04
HYDROLOGY...DAS
Hazardous weather outlook, Jun 25, 1:21 AM CST, 23 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
221 AM CDT Mon Jun 25 2018
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
221 AM CDT Mon Jun 25 2018
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Scattered thunderstorms tonight. Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
More storms Tuesday into Tuesday night. A few may be strong,
potentially severe, across northeast Iowa and southwest Wisconsin.
The main threats will be damaging winds, large hail, and maybe an
isolated tornado. Locally heavy rain also possible.
There are small thunderstorm chances Thursday night into the
weekend. It is too early discern if there would be a severe
threat.
On Friday afternoon and evening, heat indices will range from 95
to 105.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Boyne
Flood, Clayton
- When
- June 26, 12:25 AM CST to June 30, 11:59 PM CST
- Where
- Clayton County, 0.74 mi NNE of Mc Gregor to 0.48 mi NNE of Mc Gregor
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.030, -91.174
Runoff from heavy rain events pushed the Mississippi River out of its banks at McGregor. The river crested almost a foot above the flood stage at 16.85 feet on the 27th. The flooding continued into early July.
Flood, Clayton
- When
- June 27, 11:00 PM CST to June 29, 3:30 AM CST
- Where
- Clayton County, 0.21 mi W of Guttenberg Arpt to 0.4 mi ENE of Guttenberg Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.821, -91.104
Runoff from heavy rain events pushed the Mississippi River out of its banks at Guttenberg. The river crested just over the flood stage at 15.04 feet on the 28th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 26 to 30, 20184 deaths · 1 event
- Tornadoes and Flooding in Kansas, June 26 to 27, 20188 injured · $14 million · EF3 · 45 events
- Tornadoes and Flash Flooding in Kentucky, June 26, 2018$1.3 million · EF1 · 65 events
- Heat in Arizona, June 26, 20181 death · 1 event
- Excessive Heat in Montana, June 26 to 28, 20181 death · 1 event
- Tornado and Hail in North Dakota, June 26, 2018$950,000 · EF0 · 28 events
- Tornado and Flash Flooding in Missouri, June 26, 2018$57,000 · EF1 · 51 events
- Flooding and Damaging Winds in Kentucky, June 26 to 27, 20183 injured · $214,000 · 74 kt wind · 10 events
- Flash Flooding and Damaging Winds in Indiana, June 26, 2018$663,000 · 78 kt wind · 7 events
- Hail and Damaging Winds in Mississippi, June 26 to 30, 2018$285,000 · 60 kt wind · 11 events
- Tornado and Hail in Missouri, June 26, 2018$150,000 · EF0 · 17 events
- Damaging Winds in Georgia, June 26 to 27, 20183 injured · $54,000 · 55 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765523, 765524.